Case Presentation: One-year prior, the patient had left total knee replacement complicated by acute limb ischemia requiring revascularization followed by graft infection for which she was initially on caspofungin and later switched to maintenance voriconazole treatment for candida glabrata infection. Few months later she started complaining of morning stiffness and swelling in multiple joints including bilateral elbow, wrist, ankle and knees. Her erythrocyte sedimentation rate was elevated and she was referred to rheumatologist that diagnosed her with seronegative rheumatoid arthritis for which she was started on hydroxychloroquine, methotrexate and prednisone. Patient condition worsened despite being on prednisone and she was eventually hospitalized for worsening swelling of joints, difficulty ambulation and frequent falls. Wrist x-rays showed diffuse periostitis with periosteal bone formation of distal fibula, phalanges and metacarpals. She was diagnosed with voriconazole-induced periostitis, her voriconazole was discontinued following which she noticed improvement in symptoms of joint pains.
Discussion: Voriconazole is a fluoride based antifungal agent and its prolonged exposure can lead to painful periostitis. Most of the cases have been reported in recipients of solid organ transplantation. Proposed mechanism speculates anabolic effect of fluoride on bones that leads to abnormal mineralization of bones at higher concentrations. It usually presents as musculoskeletal pain unresponsive to usual analgesics and invariably with evidence of periostitis on x-rays. Discontinuation of voriconazole leads to prompt improvement in symptoms.
Conclusions: Long-term voriconazole use is increasingly common and hence hospitalists should be aware of this complications. Complaints of joint pain may initially raise concern for rheumatologic pathology however patients should be investigated for voriconazole-induced periostitis especially when there is lack of response to usual treatment as seen in our patient.